Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Interpretation problems of the partial correlation with nonnormally distributed variables
Stockholm University, Faculty of Social Sciences, Department of Psychology.
2013 (English)In: Quality and quantity, ISSN 0033-5177, E-ISSN 1573-7845, Vol. 47, no 6, 3391-3402 p.Article in journal (Refereed) Published
Abstract [en]

The partial correlation is a commonly used measure for assessing the bivariate correlation of two quantitative variables after eliminating the influence of one or more other variables. The partial correlation is generally interpreted as the correlation that would result if the variables to be eliminated were fixed (not allowed to vary and influence the other variables), which is referred to in the statistical literature as conditional correlation. The present paper demonstrates, by means of theoretical derivations and practical examples, that when the assumption of multivariate normality is violated (e.g., as a result of nonlinear relationships among the variables investigated) the usual interpretation of the partial correlation coefficient will be basically incorrect. In extreme cases the value of the partial correlation coefficient may be strongly positive, close to 1, whereas the conditional correlation may have a large negative value. To solve this problem the paper suggests to partial out a certain function (in most cases the square) of the variables whose effects are to be eliminated if nonlinear relationships are likely to occur.

Place, publisher, year, edition, pages
2013. Vol. 47, no 6, 3391-3402 p.
Keyword [en]
Partial correlation, Conditional correlation, Nonlinear relationship, Smoothed nonlinear regression, ROPstat
National Category
Psychology Probability Theory and Statistics
Identifiers
URN: urn:nbn:se:su:diva-94021DOI: 10.1007/s11135-012-9727-yISI: 000323671200026OAI: oai:DiVA.org:su-94021DiVA: diva2:651834
Note

AuthorCount:3;

Available from: 2013-09-27 Created: 2013-09-24 Last updated: 2017-12-06Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Bergman, Lars R.
By organisation
Department of Psychology
In the same journal
Quality and quantity
PsychologyProbability Theory and Statistics

Search outside of DiVA

GoogleGoogle Scholar

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 39 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf